Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS State College, PA

June 2, 2018Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 2, 2018, 2:29 AM EDT for Lancaster County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2018, 2:29 AM EDT (06:29 UTC)
Expired
Jun 2, 2018, 5:09 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Lancaster County, PA

The radar

The Sterling radar (KLWX), 144 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

984 
WGUS51 KCTP 020629
FFWCTP
PAC071-020930-
/O.NEW.KCTP.FF.W.0005.180602T0629Z-180602T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
229 AM EDT SAT JUN 2 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southern Lancaster County in south central Pennsylvania...

* Until 530 AM EDT.

* At 227 AM EDT, local law enforcement reported continued flooding 
  from earlier heavy rain. Lighter rain will continue to fall until 
  at least 330 am, causing the flooding to persist. Creeks continue 
  to rise from runoff and road flooding remains a danger early this 
  morning.

* Some locations that will experience flooding include...
  Millersville, Columbia, Willow Street, Lancaster, Wakefield,
  Quarryville, Mountville, Smithville, Safe Harbor and Shenks Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3987 7638 3991 7639 3995 7648 3999 7650
      4003 7653 4005 7653 4005 7656 4010 7646
      3998 7620 3989 7604 3976 7618

$$

KF
1 follow-up statement
732 
WGUS71 KCTP 020909
FFSCTP

Flash Flood Statement
National Weather Service State College PA
509 AM EDT SAT JUN 2 2018

PAC071-020918-
/O.CAN.KCTP.FF.W.0005.000000T0000Z-180602T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-
509 AM EDT SAT JUN 2 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN LANCASTER COUNTY IS
CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3987 7638 3991 7639 3995 7648 3999 7650
      4003 7653 4005 7653 4005 7656 4010 7646
      3998 7620 3989 7604 3976 7618

$$

KF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 10:51 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 1, 10:51 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
1051 PM EDT Fri Jun 1 2018

.SYNOPSIS...
Dry air over the Great Lakes will attempt to push southeast
into Pennsylvania tonight. It will likely stall out half way
through the Commonwealth. The upper trough linked to the cold
front will become detached from the jet stream as a cut off low
over the Mid Atlantic region Sunday. The upper low will lift out
next week ahead of an anomalous upper trough building over the
northeast conus.

&&

.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
Heaviest rain now over Adams and Lancaster and filling in over
York. This is exactly how the CAMs from the last 1-2 hours have
been going - centering the heaviest rain there. Tropical
moisture is still present and the cap of earlier is moot. Cold
pool from earlier convection has added the lift to make it go.
The trouble appears to be the heavy rain also impinging on the
srn parts of those same counties from MD. This could shortly
lead to flooding with FFGs lowest in srn York Co, and more
headroom in Adams and Lanc Cos, but still less than 2.2"/hr.
Expect that area to get the most rain over the next 3 hrs, and
we will need to watch it carefully. Considering FFWatch for
those SErn-most Cos for the overnight.

Prev...
Convection fired all around the area where it remained
cool/stable the longest today - except in the SE - as of yet.
The cluster of storms over the scent counties is slinking away,
but has produced 1-3 inches of rain in a short amount of time.
Convection from NY also died for the most part as it moved into
the state. Cooling with loss of daylight will further detract
from the potency of the storms. However, the efficient rain
process will still leave a threat of minor flooding in mainly
the srn part of the state early tonight. Drier air not showing
up yet off to our NW, at least on this side of the ponds, as
dewpoints remain in the m60s in ERI and BUF.

Latest HRRR and RAP indicate that storms/showers may continue
through much of the night along the Mason-Dixon Line. HRRR even
suggests a flare up of convection over the Lower Susq Valley -
esp in York and Adams counties around midnight. The convergence
of storms occurring over the ern WV panhandle should stay to our
south, but will need to keep POPs high in the south and
continue to watch for isolated flooding problems.

Tweaks to temps/sky not necessary.

Prev...
Weak mid level capping inversion has been successful in
inhibiting initiation thus far this afternoon. CAMs show most
realistic development taking place along lake breeze front from
Lake Erie which is just now developing as per GOES-16 vis and
radar imagery.

Still dealing with rich subtropical moisture throughout the
area, as has been the case since Wednesday. Still expect
diurnal heating of high PW air mass to generate moderate CAPEs
over the NW and parts of the south. Convective evolution should
be close to Thu afternoon. CAMs weaken the lake breeze line as
it reaches into my CWA while any other diurnally driven
convection weakens into a larger area of light to moderate
showers after dark as it crosses central PA this evening. Weak
0-6km shear indicates convection will be pulse-type, with little
chance of organized severe weather. Given high PW, can't rule
out isolated rainfall amounts of 2+ inches, creating localized
flooding issues. Still in MRGL outlook for excessive rain from
WPC, with SLGT risk limited to south of Mason Dixon line.

Diffuse cold front pushes southeast across the region overnight,
with gradually diminishing band of showers accompanying it. Weak
wind shift to the north will be the other impact. Mins won't
drop off all that much, ranging from the upper 50s through the
upper 60s from north to south.

&&

.SHORT TERM /8 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Northern and central PA should enjoy drier conditions on
Saturday as the northerly flow shunts instability and high deep
layer moisture to the south. Models track a wave along stalled
boundary south of the Mason Dixon Line...brushing the south with
low chance POPs and cloudy skies. Expect at least partial
clearing central and north. highs will generally be in the mid
to upper 70s..except low 70s over the Alleghenies.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Model and ensemble guidance offer a reasonably similar large
scale pattern evolution over the Mid Atlantic region this
period. A cut off upper low over the Mid Atlantic on Sunday
will be absorbed by an anomalous upper level trough building
into the northeast conus the first half of next week. Under this
pattern, confidence is better than average in weather
conditions staying "unsettled" with repeated/daily rain chances
through early next week. Drier conditions appear likely by
Wednesday, as the upper trough axis passes east of Pa.

Temperatures will trend relatively cool, with the upper level
trough influence holding readings near to below average for
early June. However, a moderating trend is likely by late next
week, as upper trough begins to lift out.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...

Showers will be relegated to the lower half of the state. VCTS
with brief periods of TSRA are still possible through the 08Z at
MDT and LNS. Another line of convection will be moving from the
south into Southeast PA. These storms are slow moving and are
slowing drifting to the southeast and will slowly weaken and end
by 09Z at the latest. Lower ceilings then work in again tonight
in NW/N flow. Have brought in IFR cigs to the western TAF sites,
with MVFR elsewhere. Given the moisture at the SFC and southerly
winds, IFR is possible at LNS. Cigs and vsbys will slowly
improve late tomorrow morning.

.Outlook...

Sat...AM low cigs possible Laurel Highlands and N Mtns.

Sun...AM low cigs possible, mainly KJST.

Mon...Patchy AM fog, then ceiling restrictions likely.

Tue...Patchy AM fog.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT Saturday for PAZ064>066.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...Dangelo
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Fitzgerald/Gartner
AVIATION...DeVoir/Ceru
Hazardous weather outlook, Jun 1, 10:41 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1041 PM EDT Fri Jun 1 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-030245-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
1041 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ064>066-030245-
Adams-York-Lancaster-
1041 PM EDT Fri Jun 1 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 1, 8:55 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
855 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      1 SW MCCONNELLSBURG     39.92N  78.01W
06/01/2018                   FULTON             PA   TRAINED SPOTTER

            GREAT (BIG) COVE CREEK OUT OF ITS BANKS FLOWING OVER
            BRIDGE AND ROAD ON CONFEDERATE ROAD.

&&

EVENT NUMBER CTP1801871

TYBURSKI
Local storm report, Jun 2, 1:26 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
126 AM EDT SAT JUN 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       MANOR RIDGE             40.04N  76.36W
06/02/2018  M3.33 INCH       LANCASTER          PA   TRAINED SPOTTER

            RAINFALL BETWEEN 10:30 PM AND 1:20 AM

&&

EVENT NUMBER CTP1801872

TYBURSKI
Local storm report, Jun 2, 1:37 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
137 AM EDT SAT JUN 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     FLASH FLOOD      WINDOM                  40.01N  76.40W
06/02/2018                   LANCASTER          PA   911 CALL CENTER

            LITTLE CONESTOGA CREEK OVER BLUE ROCK ROAD. THREE
            PERSONS TRAPPED IN RESIDENCE. WATER RESCUE UNDERWAY.

&&

EVENT NUMBER CTP1801873

TYBURSKI
Local storm report, Jun 2, 1:42 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 AM EDT SAT JUN 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     FLASH FLOOD      1 NW WINDOM             40.01N  76.41W
06/02/2018                   LANCASTER          PA   911 CALL CENTER

            WEST BRANCH OF LITTLE CONESTOGA CREEK OVER CHARLESTOWN
            ROAD. WATER RESCUE UNDERWAY.

&&

EVENT NUMBER CTP1801874

TYBURSKI
Local storm report, Jun 2, 1:48 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
148 AM EDT SAT JUN 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      MILLERSVILLE            40.00N  76.35W
06/02/2018                   LANCASTER          PA   911 CALL CENTER

            NUMEROUS ROADS IMPASSABLE THROUGHOUT MILLERSVILLE

&&

EVENT NUMBER CTP1801875

TYBURSKI
Local storm report, Jun 2, 1:49 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
149 AM EDT SAT JUN 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     FLASH FLOOD      WILLOW STREET           39.98N  76.27W
06/02/2018                   LANCASTER          PA   911 CALL CENTER

            NUMEROUS ROADS IMPASSABLE THORUGHOUT WILLOW STREET

&&

EVENT NUMBER CTP1801876

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:39 PM EDTAreal Flood AdvisoryCTPAdams111 min
Jun 1, 10:40 PM EDTFlash Flood WatchCTPAdams, Lancaster, York7 hr
Jun 1, 11:38 PM EDTFlash Flood WarningCTPLancaster3 hr
Jun 1, 11:53 PM EDTAreal Flood AdvisoryCTPYork3 hr
Jun 2, 12:47 AM EDTFlash Flood WarningCTPYork3 hr
Jun 2, 1:02 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Jun 2, 5:40 AM EDTFlash Flood WatchCTPAdams, Bedford, Franklin, Fulton, Lancaster, Somerset and 1 more22 hr
Jun 2, 3:44 PM EDTAreal Flood AdvisoryCTPBedford, Somerset2 hr
Jun 2, 5:38 PM EDTAreal Flood AdvisoryCTPLancaster, York112 min
Jun 2, 6:07 PM EDTSpecial Weather StatementCTPYork38 min
Jun 2, 7:10 PM EDTAreal Flood AdvisoryCTPYork4 hr
Jun 2, 7:12 PM EDTSpecial Weather StatementCTPYork33 min
Jun 2, 7:39 PM EDTFlash Flood WarningCTPLancaster, York6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.